Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 1998, 4:25 AM CDT for Kittson County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1998, 4:25 AM CDT (09:25 UTC)
- Expired
- Jun 25, 1998, 5:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Kittson County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:29 AM CDT | Hail 0.75 | Hallock, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
478 WUUS1 KFAR 250926 RRA SVRFAR MNC069-251000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 425 AM CDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KITTSON COUNTY IN NORTHWESTERN MINNESOTA * UNTIL 500 AM CDT * AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HALLOCK OR 50 MILES WEST OF ROSEAU MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANCASTER AT 450 AM CDT DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. SOROKA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:55 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 25, 2:55 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 AM CDT THU JUN 25 1998 1ST PERIOD DISCUSSION...ANOTHER BUSY NGT W SVR WX AND FLOODING CNCRNS. KMVX 88D HAS SHOWN SUM WKNG DRNG LAST HOUR W TOPS NOT AS IMPRESSIVE AND VILS DOWN. MOST APPEAR TO BE HEAVY RAINERS ATTM W SATURATED GROUNDS FROM PRVS RAINS A BIG CONCERN. KABR 88D STILL SHOWS GUD AREA OF RA...ALTHO STMS NOT SVR ATTM W MUCH OF THAT HAVING TO ROTATE INTO AT LEAST SRN ZONES TWDS MRNG AND NOW HANDLING W URBAN/SMALL STREAM ADVSYS. SFC WMFNT ANALYZED OVER SRN MN THRU CNTRL WI ATTM W WK TROF XTNDG INTO CNTRL ND W SUM DRIER AIR. LAST IR IMAGE INDICATES MOST TOPS WARMING IN SW CWA AS DRY PUNCH ARRIVES IN XTRM SW MN BHND VORT. ADAP STILL SHOWING LI/S ARND -9 ACROSS SRN CWA TO -4 NE. SFC MOIST CNVRGNCE NOW MAXIMIZED SRN RRV COUNTIES. DRY PUNCH ARRIVING FROM W AS SFC MXNG RATIOS MUCH LOWER JUST W OF WRN ND COUNTIES AND INCRSNG STABILITY. STREAMLINES INDICATE WK TROF AXIS JUST E OF MOT. BELIV PUSH OF DRIER AIR WILL MAKE MORE PROGRESS IN NRN COUNTIES THIS AM...AND THIS CUD KEEP CONVCTION DOWN S FROM MAKING IT VERY FAR N. HOWEVER...WK BNDRY AND DRY PUNCH NOW SEEMS TO BE AIDING IN RANDOM STORMS FIRING IN WRN CWA ATTM. H5 VORT MAX PLACED BETTER BY ETA THIS AM SO FOLLOWED FOR FCST. SHUD BE SE OF FFM BY 12Z W CWA IN SW FLO ALL DAY AS HGTS RISE. STRNGST UVM SHUD BE MAINLY MN SIDE BY 12Z AND WEAKEN DURING AM HOURS AS DRIER AIR ARRIVES BRFLY FROM SW. H85 TROF LINE/WMFNT HOLDS MAINLY IN SRN MN W +20C AIR WHILE WAA BEGINNING AGAIN BY EVE IN WRN ND WHERE THE +20C GETS SHUNTED UP TO INTL BDR BY 00Z AS H8 FLO TURNS STRNG S. W CWA MAINLY IN SW H85 FLO THIS AFTN BELIV LITTLE ADVCTN SHUD BE ONGOING. ALTHO STABILITY INDICES AGAIN IMPRESSIVE TDY...BELIV W NVA ARRIVING ALONG W SLGTLY DRIER AIR AND LACK OF SFC OR U/L DYNAMICS CHANCES OF CONVCTN THIS AFTN SMALL ENUF TO ATTEMPT A DRY FCST...ALTHO STILL CAN/T TOTALLY RULE OUT W LOTS OF LEFTOVER BOUNDARIES AND JUICY ATMSPHERE STILL IN PLACE. TEMPS SHUD BE SIMILAR TO YSTDY AND DEPENDENT AGAIN ON WHEN SUN BRKS OUT FROM CONVECTIVE DEBRIS...ESP MN SIDE. WILL STAY CLOSE TO MOS WHICH DID WELL YSTDY. XPCT WW TO BE ALLOWED TO EXPIRE AT 4 AM UNLESS HEAR OTHERWISE FROM SPC. OFFICIAL FORECASTS FOUND IN BISZFPND AND MSPZFPMN: ND: DVL: A SHOWER OR THUNDERSTORM THIS MORNING...THEN BECOMING PARTLY SUNNY AND WARM BY AFTERNOON. HIGH IN THE LOWER 80S. SOUTH WIND 5 TO 15 MPH. GFK: SCATTERED SHOWERS OR THUNDERSTORMS THIS MORNING...THEN PARTLY SUNNY AND WARM THIS AFTERNOON. HIGH 80 TO 85. SOUTH WIND 10 TO 15 MPH. FAR: THIS AM: SHOWERS AND THUNDERSTORMS. AFTN: PARTLY SUNNY AND WARM. HIGH IN THE MID 80S. WIND SOUTH 10 TO 15 MPH. MN: BJI/TVF/HCO/ROX/BDE: A SHOWER OR THUNDERSTORM POSSIBLE THIS AM...THEN BECOMING PARTLY SUNNY THIS AFTERNOON. HIGH AROUND 80. WIND SOUTH 10 TO 15 MPH. DTL/PKD: AM: SCATTERED SHOWERS AND THUNDERSTORMS...BECOMING PARTLY SUNNY THIS AFTERNOON. HIGH IN THE LOWER 80S. WIND SOUTH 10 TO 15 MPH. FFM/GRANT/WILKIN/WADENA...AM: SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. BECOMING PARTLY SUNNY BY AFTERNOON. HIGH 80 IN THE MID 80S. WIND SOUTH 10 TO 15 MPH. SOROKA
In the hours before
Local storm report, Jun 25, 2:50 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
250 AM CDT THU JUN 25 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0807 PM BELTRAMI MN 1.25 INCH HAIL
06/24/98 POLK
0819 PM 4W FERTILE MN 1.75 INCH HAIL
06/24/98 POLK
0850 PM KEY WEST MN 1.00 INCH HAIL
06/24/98 POLK
0956 PM WESTERN POLK COUNTY MN 0.75 INCH HAIL
06/24/98 POLK
1023 PM 8N CROOKSTON MN 0.75 INCH HAIL
06/24/98 POLK
1024 PM 10N CROOKSTON MN 1.00 INCH HAIL
06/24/98 POLK
1039 PM CROOKSTON MN 0.75 INCH HAIL
06/24/98 POLK
1048 PM 1S BRAMPTON ND 1.50 INCH HAIL
06/24/98 SARGENT
1050 PM CROOKSTON MN 1.00 INCH HAIL
06/24/98 POLK
1055 PM SE ELDRED MN 1.50 INCH HAIL
06/24/98 POLK
1100 PM 7S CROOKSTON MN 1.75 INCH HAIL
06/24/98 NORMAN
1135 PM COGSWELL ND 1.00 INCH HAIL
06/24/98 SARGENT
1219 AM COGSWELL ND 1.00 INCH HAIL
06/25/98 SARGENT
1238 AM FORMAN ND 0.75 INCH HAIL
06/25/98 SARGENT
1240 AM FORMAN ND 1.00 INCH HAIL
06/25/98 SARGENT
KELLENBENZLocal storm report, Jun 25, 2:50 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
250 AM CDT THU JUN 25 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0807 PM BELTRAMI MN 1.25 INCH HAIL
06/24/98 POLK
0819 PM 4W FERTILE MN 1.75 INCH HAIL
06/24/98 POLK
0850 PM KEY WEST MN 1.00 INCH HAIL
06/24/98 POLK
0956 PM WESTERN POLK COUNTY MN 0.75 INCH HAIL
06/24/98 POLK
1023 PM 8N CROOKSTON MN 0.75 INCH HAIL
06/24/98 POLK
1024 PM 10N CROOKSTON MN 1.00 INCH HAIL
06/24/98 POLK
1039 PM CROOKSTON MN 0.75 INCH HAIL
06/24/98 POLK
1048 PM 1S BRAMPTON ND 1.50 INCH HAIL
06/24/98 SARGENT
1050 PM CROOKSTON MN 1.00 INCH HAIL
06/24/98 POLK
1055 PM SE ELDRED MN 1.50 INCH HAIL
06/24/98 POLK
1100 PM 7S CROOKSTON MN 1.75 INCH HAIL
06/24/98 NORMAN
1135 PM COGSWELL ND 1.00 INCH HAIL
06/24/98 SARGENT
1219 AM COGSWELL ND 1.00 INCH HAIL
06/25/98 SARGENT
1238 AM FORMAN ND 0.75 INCH HAIL
06/25/98 SARGENT
1240 AM FORMAN ND 1.00 INCH HAIL
06/25/98 SARGENT
KELLENBENZThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 33 min |
| Jun 24, 7:28 PM CDT | Tornado Warning | FGF | Polk | 32 min |
| Jun 24, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
| Jun 24, 7:50 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 30 min |
| Jun 24, 7:51 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Red Lake | 34 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 35 min |
| Jun 24, 8:34 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 31 min |
| Jun 24, 9:48 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
| Jun 24, 10:20 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 30 min |
| Jun 24, 10:48 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
| Jun 25, 5:01 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.